Font Size
A
A
A

Neuroleptic Malignant Syndrome


Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medicines. The exact cause of this syndrome is not known, but it may occur when the medicine causes a malfunction in the system that regulates the body's temperature.

The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medicines and develop these symptoms need to be seen immediately by a health professional.

ByHealthwise Staff
Primary Medical ReviewerKathleen Romito, MD - Family Medicine
Specialist Medical ReviewerMiklos Ferenc Losonczy, MD, PhD - Psychiatry
Last RevisedAugust 19, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary